Alacepril, Benazepril, Captopril, Cilazapril, Delapril, Enalapril, Fosinopril, Idrapril, Ilepatril, Imidapril, Libenzapril, Lisinopril, Moexipril, Omapatrilat, Pentopril, Perindopril, Pivopril, Quinapril, Ramipril, Rentiapril, Sampatrilat, Spirapril, Temocapril, Trandolapril, Zofenopril
ACE inhibitors are included in several combination products with the potential to add to the toxicity of the accompanying agent (diuretics, calcium channel blockers [verapamil, diltiazem and dihydropyridines], HMG-CoA reductase inhibitors [statins]). The toxicity of the other agents should be reviewed directly.
Overdose with ACE inhibitors may cause hypotension, tachycardia, hyperkalaemia, and acute renal failure. However, the majority of overdoses are asymptomatic and serious morbidity is exceptionally rare. Activated charcoal, adequate fluids and a short period of observation are all that is generally required.
These drugs inhibit angiotensin-converting enzyme (ACE) which converts angiotensin I to angiotensin II, a potent vasoconstrictor, and stimulator of aldosterone release. In overdose these drugs do not seem to have any additional effects and the toxicity seen is very similar to that seen with the first dose in therapeutic use.
Most ACE inhibitors (except captopril, lisinopril and any -prilat drugs) are given as pro-drugs, which have little activity. These pro-drugs have good bioavailability and are generally well absorbed. They are then rapidly metabolised by esterases to active metabolites (-prilats). Captopril and lisinopril are not as well absorbed and have lower bioavailability than the pro-drugs.
There is a wide range in the volumes of distribution and extent of plasma protein binding, but these have little relevance to their toxicity in overdose.
1 Given as pro-drug: activity is due to metabolites (-prilat)
2 Most ACE inhibitors have biphasic kinetics - figure for apparent half-life
3 Higher figure is for patients with renal failure
The principal adverse effect of ACE inhibitor overdose is hypotension, although hyperkalaemia and renal failure may occur. Hypotension is generally not life-threatening (median systolic fall of 50 mmHg [IQR: 40–64 mmHg]) and occurs early (within 3–6 hours of the overdose) and the renal failure is reversible. It is possible some other acute adverse effects of ACE inhibitors, such as angioedema, may occur after overdose. Treatment is primarily supportive to maintain an adequate blood pressure and urine output. Paediatric ingestions < twice the Defined Daily Dose (DDD) appear to be benign.
In patients with renal impairment, on regular ACE inhibitors or other cardiac medication, electrolytes and renal function should be monitored.
Patients should be given adequate fluids, if necessary with IV fluids, to maintain a satisfactory blood pressure and a good urine output. If patients are well after 6 hours, they should be medically fit for discharge.
Oral activated charcoal may be given to patients who have ingested a large overdose if they present within 1-2 hours. Generous fluid replacement to counteract the volume depletion associated with gastrointestinal decontamination is particularly important in overdose with drugs that lead to hypotension via vasodilatation.
Angiotensin II, while a logical antidote for ACE inhibitor overdose, is not generally available and should not be required. Naloxone has been used with some effect in captopril poisoning but is not recommended for routine use.
Hypotension should be treated with IV fluids (normal saline) and positioning of the patient. A central line may be useful to monitor fluid replacement in patients with heart failure or severe renal impairment. Small doses of vasoconstrictors (e.g., adrenaline) may be given if the patient fails to respond.
If bronchoconstriction occurs, beta 2 agonists such as salbutamol are indicated.
No fatalities or serious long term sequelae have been reported.
Balit CR, Gilmore SP, Isbister GK. Unintentional paediatric ingestions of angiotensin converting enzyme inhibitors and angiotensin II receptor antagonists. J Paediatr ChildHealth 2007; 43(10): 686–8 PMID17854454
Burnier M, Biollaz J. Pharmacokinetic optimisation of angiotensin converting enzyme (ACE) inhibitor therapy. Clin Pharmacokinet 1992; 22(5): 375–84 PMID1505143
Christie GA, Lucas C, Bateman DN, Waring WS. Redefining the ACE-inhibitor dose-response relationship: substantial blood pressure lowering after massive doses. Eur J Clin Pharmacol 2006; 62(12): 989–93 PMID17089106
Hogue-Murray K, Horowitz R, Dart RC. Outcome of ACE inhibitor ingestion in children under the age of six years. (abstract) J Toxicol Clin Toxicol 1995; 33: 509–510
Hoyer J, Schulte KL, Lenz T. Clinical pharmacokinetics of angiotensin converting enzyme (ACE) inhibitors in renal failure. Clin Pharmacokinet 1993; 24(3): 230–54 PMID8462229
Johnston GD, Smith AMJ. Management of overdose due to antihypertensive agents. Adverse Drug React Acute Poisoning Rev 1990; 9(2): 75–89 PMID1977294
Kelly JG, O'Malley K. Clinical pharmacokinetics of the newer ACE inhibitors: A review. Clin Pharmacokinet 1990; 19(3): 177–196 PMID2203579
Lip GY, Ferner RE. Poisoning with anti-hypertensive drugs: angiotensin converting enzyme inhibitors. J Hum Hypertension 1995; 9(9): 711–5 PMID8551483
Lucas C, Christie GA, Waring WS. Rapid onset of haemodynamic effects after angiotensin converting enzyme-inhibitor overdose: implications for initial patient triage. Emerg Med J 2006; 23(11): 854–7 PMID17057137
Spiller HA, Udicious TM, Muir S. Angiotensin converting enzyme inhibitor ingestion in children. J Toxicol Clin Toxicol 1989: 27(6): 345–353 PMID2576459